The Body: The Internet's Most Comprehensive HIV/AIDS Resource Ask The Body's HIV specialists your questions about HIV treatment and side effects!
Jump to "Ask the Experts" at TheBody.com: Main Page Starting Treatment Side Effects HIV Transmission
March 15, 2004
In This Hot Topics:
  • Staying Undetectable
  • Side Effects of HIV & HAART
  • Women, Pregnancy & HIV
  • Questions About HIV Treatment
  • HIV & Your Mental Health
  • Strange but True
  •   STAYING UNDETECTABLE

    Just How Undetectable Is "Undetectable"?
    I have a few questions about viral load: 1) If a person's viral load is undetectable, is the virus still replicating, or is it lying dormant? 2) Can a cold make a person's viral load become detectable, even if HAART is working perfectly? 3) Just how low can viral load go on HAART?

    BACK TO TOP

      SIDE EFFECTS OF HIV & HAART

    Confusion Over Abacavir Use
    I've been told that if I miss a single dose of abacavir (Ziagen), I could die. Why would a drug like that even be prescribed? I'm a well-informed guy, but even I cannot possibly remember to take all my meds.


    Wasting Treatments in Development
    In an earlier post, you said that there were no treatments for wasting in the forehead area that don't involve injections. Are any companies trying to create or study a compound that might solve or fix this problem?


    Slurred Speech: HIV, HAART, or None of the Above?
    People are starting to tell me that my speech is slurred; could my meds be causing this, or is it some other problem? I've been HIV positive for three years, and am taking lopinavir/ritonavir (Kaletra) and Combivir (AZT + 3TC). My viral load is undetectable and my CD4 count is around 225. Besides the slurred speech, I have stomach problems and am tired all the time.

    Finding Causes of Erectile Dysfunction
    After various tests and visits to two separate urologists, I cannot find an answer to my erectile dysfunction. I have a healthy libido, but cannot get erect. My doctors say my HAART regimen could be a cause or that there's a psychological explanation, but I don't totally agree with either assessment. I have ruminated about everything in my lifestyle that might contribute to this, and the only thing besides the meds is my daily use of marijuana to induce appetite. What do you think?

    BACK TO TOP
      WOMEN, PREGNANCY & HIV

    Mood Swings and Irregular Periods
    My moods have gotten more difficult to control since I started my most recent HAART regimen. Although life is stressful enough all by itself, I find that two weeks before my cycle starts, I get more moody, depressed and edgy. My periods have become irregular, so my doc has me taking my birth-control pills continuously. Could this be a side effect of the meds, and if so, what options do I have besides antidepressants?


    Prospects for an HIV-Positive Mother
    How do the chances of my baby being HIV positive compare to the normal chances most newborns face for genetic defects? I have been HIV positive for five years (I am 24) and have a CD4 count around 500. My husband is negative. We both have insurance and own a business together.


    Breastfeeding Alternatives for HIV+ Moms
    Is any new information available regarding HIV and breastfeeding? Specifically, I'm wondering if there are any alternative options for expectant women who would prefer to have their babies breastfed, e.g., "wet nursing" or breast-milk banks (like they have in Sweden).
    BACK TO TOP
      QUESTIONS ABOUT HIV TREATMENT

    Going Back to HAART
    I stopped treatment two and a half years ago because of a range of severe side effects from my Combivir (AZT + 3TC) and indinavir (Crixivan) regimen. My viral load is now at 7,400, my CD4 is below 450 and I've developed swollen lymph nodes. I'd like to restart treatment. Given my past experiences, what are my options?


    HIV Treatment: If It Ain't Broke ...
    Three weeks after becoming infected with HIV, I started HAART as part of a clinical trial. My regimen has worked wonderfully: my viral load is consistently undetectable, my CD4 count is over 1,000 and there have been virtually no side effects. However, my clinical trial is about to end. Do you think it's time for me to stop treatment altogether, so I can avoid any long-term side effects that might pop up? Or should I not risk messing up a good thing?


    Immune-Based Therapy Trials: Balancing Risk
    There's a clinical trial I'm considering that would replace my successful HAART regimen with an experimental immune therapy, interleukin 2. Given that my viral load is undetectable and my CD4 count is at 850, should I join this trial? What are the risks of stopping treatment or starting immune therapy?
    BACK TO TOP
      HIV & YOUR MENTAL HEALTH

    Choosing an Antidepressant
    I feel as if I've lived a life of so many long and arduous years. My psychological condition is rapidly declining, and my family and psychiatrist are urging me to go on medication. If I do, which antidepressant would be the better choice: fluvoxamine (Luvox) or paroxetine (Paxil)?


    Prognosis After Memory Loss
    Three weeks after my partner was diagnosed with HIV, he became confused and began losing his memory. For about nine days he behaved as though he had Alzheimers. In the month since then he's come back to reality, but is unable to remember anything before that ninth day of his episode -- including our entire relationship. Every doctor, neurologist and therapist we've talked to has said that it's probably post-traumatic stress disorder from his HIV diagnosis. Will he ever remember who I am?
    BACK TO TOP
      STRANGE BUT TRUE

    HIV Negative, but Popping HIV Meds
    Three years ago, I started sneaking into my sister's room and popping some of what she called "sleeping pills." I recently found out that she has HIV, and that some of the pills I was taking were anti-HIV meds. Some of them have given me wild dreams, nausea and diarrhea, and even helped me lose some weight in my arms and legs. My sister still doesn't know I'm taking them. I don't have to stop, do I?


    How Safe Is Masturbation?
    I've been told that masturbation is bad for me, particularly for my eyes and nervous system. I'm a 26-year-old engineer who masturbates a lot. What do you think?
    BACK TO TOP
    ASK DR. REMIEN ABOUT:
    MIXED-STATUS RELATIONSHIPS
    Dr. Robert Remien

    Dr. Robert Remien, a clinical psychologist and HIV researcher, is available to answer any questions you may have about relationships in which only one partner has HIV.

    ART FROM HIV-POSITIVE ARTISTS
    Image from the March 2004 Visual AIDS Web Gallery
    "Rio de Janeiro, Brazil," 1984;
    Tseng Kwong Chi

    View the March 2004 Visual AIDS Web Gallery!